When the cure is worse....
February 27, 2008 6:31 AM   Subscribe

How to wean off of tramadol?

I have been taking 400mg/day for 3 months for serious neck/ spine problems and I think I've developed a tolerance and I think it's messing with my health in other ways. I can tell that abruptly stopping is going to be hideous and possibly dangerous b/c even when I step down 50mg I feel as though my BP is through the roof.

I am definitely go to see a doctor about this- but I would be grateful if anyone could share what worked/ didn't work for them...

This really really sucks.
posted by ohdeanna to Health & Fitness (8 answers total)
 
Nasty, I have occasional low doses for back pain, the first time off them I had problems sleeping, quite frequent pooing and was pretty irritable with people for no good reason. You could try being away from people if you're going to be the same. NB: I was on some other stuff at the same time so some of this might be down to that.
posted by biffa at 6:38 AM on February 27, 2008


The best advice I've always gotten about weaning off drugs came from the pharmacist, not the doctor, if you have a good pharmacist. Not to say don't ask the doctor, certainly you should, but I'd ask the pharmacist for a second opinion as well.
I've also had the best luck by weaning off until the symptoms get unlivable, then taking one extra pill in there someplace to knock the edge off, and going back to the schedule.
posted by unrepentanthippie at 7:05 AM on February 27, 2008


Tramadol is a nightmare to come off of in my experience- just to warn you. They gave it to me a few years ago for a broken rib and I just abruptly stopped after a month and it was...not pretty. Your doctor will certainly tell you this but make sure you drop down as gradually as you can. One weird thing I discovered- take Immodium. I have no idea why this helps with withdrawal, but it does, a bit.
When you're talking to your doctor, you might want to ask if he/she would give you a couple of Ativan or something similar to take for a couple of days once you're completely off the tramadol- that might help you get through some of the nastier physical symptoms. Good luck.
posted by Dormant Gorilla at 7:18 AM on February 27, 2008


I came off a 320mg/day oxycodone habit over four days in a detox unit with Buprenorphine (aka, Subutex, Suboxone). It sucked pretty horribly (there's really no way it won't) but was no where near what cold turkey would have been like. There are doctors that will privately prescribe it and spare you the detox trip if you don't feel you need it, but it will be pricey. Maybe your doctor could refer you somewhere if he or she feels it's an appropriate medication considering your other health concerns.
posted by The Straightener at 8:35 AM on February 27, 2008


Immodium helps because it's an opiate, although not one that crosses the blood-brain barrier. I didn't think tramadol would be as similar as opiates, but sounds like it is.

For blood pressure, get the Clonidine patch. When my boyfriend was getting off Fentanyl the doc gave him that.
posted by herbaliser at 11:19 AM on February 27, 2008


I was on tramadol, oxycodone, fentanyl patches, norco, you name it. I had an insanely crappy, excruciatingly painful, rare bone disease (I'm cured, now, totally) for a few years recently. I've kicked it all.

Sure, it sucked, but not nearly as much as the daily, nagging, shame-inducing fear that was a constant in my mind regarding "addiction." My best advice is to always bear in mind that you're dependent, not addicted, and I swear it makes withdrawal easier. I get that you already know this. Repeat it to yourself anyway, because withdrawal has a way of fucking with your head that you didn't see coming.

The difference between dependence and addiction, as explained by my awesome doctor, lies in the idea that an addict needs the drug to fill an emotional need, whereas a dependent person needs the drug to kill the pain that the injury/disease causes. A born pessimist, this was an entirely different way of viewing the position I was currently in, choosing, of course, to think the worst about myself - I'm an addict, now!! The shittiness never ends!!

I believe that understanding that distinction made it a much simpler process for me -- the realization that I didn't need it like a junkie needs it, but that I was actually way more in control than that, helped to balance the feelings withdrawal created with the knowledge that once I stopped making my body need it, I'd never have to feel that shitty, gnawing, irritating, restless feeling ever again.

Worst part: your brain really, really, really thinks you need it, so it wants the drug. It stopped producing its own chemicals to help you through the pain because you essentially gave yourself those chemicals, artificially, in higher doses, so... why bother. In response to your taking those chemicals away, your brain will seem to lie to you to get you to take more drug. You'll feel pain that you can just swear isn't real, or you shouldn't be feeling -- and you're right. Your brain will do anything to get you to take that drug. That's the worst part of withdrawal, in my opinion.

Luckily, you're smarter than that. It really is a struggle between what you know and what you feel. Trust your brain, trust science, trust strangers who've been through it, trust everything except for what you feel in those initial, icky days of kicking. Go with what you know to be true -- as soon as you force your body to make its own painkillers, the pain and discomfort of withdrawal will end.

Do it in a sane way; don't just quit cold-turkey, especially since you have blood pressure issues that I didn't have. Tapering is best; it really is. I tapered a little more quickly than was advised because I like to think I'm tough (but it was really because I do not like to be inconvenienced for any length of time), but do what you and your doctor think you can handle.

Feelings when I kicked the tramadol included a nasty restlessness in my lower back, shoulders, and legs that reminded me of "growing pains" when I was like 11 years old. I frequently hear "restless leg syndrome," and I assume it's the same thing. That was actually the worst part for me. It's your brain tricking you; bear it in mind. Your brain will do anything to make you take that pill, honestly -- it'll make up pain where there isn't pain, and that's what I just kept telling myself. That knowledge and some exercise and yoga (especially concentrated breathing exercises) got me through most of it. Also, if you can manage an orgasm, do that -- and often. It helps in a couple different ways: it produces fun, swimmy feelings that distract you, and it also makes certain muscles tense, then relax, which feels very nice when you feel less-in-control of your muscles in general. And, you know... what the hell, right?

If you feel crazy or depressed, that's normal, too. It's extremely helpful to inform your harshest critic -- that really good friend who doesn't take one bit of shit from you, ever. Ask him or her to be your on-call friend that you can use when you feel like you're about to fail or scream. If they do their job correctly, they'll remind you that, "You're not really crazy, you're just in detox. You're not actually depressed, you're just kicking an opiate. It's hard to do, and you're doing a great job. Backslide, and you get to feel it all, all over again. So don't backslide, and quit yer bitchin!"

Good luck. MeFiMail me if you want more shitty stories or advice. I consider myself an expert on this subject due to my experience (heh), and while I loves me some recreational vices, I cannot stand to think about being weak and truly addicted, so I'm a strong proponent of kicking -- and kicking properly on the first try. Set aside those happydrugs for a nice, sunny, pretty day when you just feel like doing them for the little euphoric high they provide. You earned that day. Once. Later. After you've kicked and feel completely done with that drug.

Oh, and by the way, you're only looking at a few days worth of actual, icky, shitty painful withdrawal feelings. It doesn't take that long to adjust to your new schedule of not-so-much-drug, and you're splitting up the time since you're still providing your body with some of the chemical it wants. Plan to not get any good sleep when you're kicking; this is key. You have to allow yourself time to do this. The payoff is sweet as hell.
posted by heyho at 2:55 PM on February 27, 2008 [3 favorites]


heyho gives excellent advice. And I'd talk to a pain specialist. They ought to know exactly what's going on chemically and should be best qualified to help.

But yeah, it won't be fun. You know how when you wake up in the middle of the night and have to go to the bathroom, and you go in there and turn the light on, and it hurts like hell? That's what's going to go on with your pain/numb system. Normal will hurt for a while, but it will go away pretty quickly.
posted by gjc at 11:28 PM on February 27, 2008


I'd like to mark all of you as best answer. Thank you.

heyho: extra thanks for your thoughtful response.

gjc: your pain specialist idea is a very good one.


I am pretty freaked out- not so much about the discomfort I know I'm facing, but about whether or not I am at risk for any real complications. I normally have lowish- to average healthy BP- I'm so afraid of having a stroke or something when I come off of this!!

Someone mentioned clonidine/ catapres... I'll look into that as well...
posted by ohdeanna at 5:35 AM on February 28, 2008


« Older Can I use a rubber stamp image on my website?   |   Circus Seating Suggestions Newer »
This thread is closed to new comments.